Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Itching and burning scalp. On coumadin. What could be causing this?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
I have itch, burning scalp mostly in back. I also take coumadin. Is there anything that will clear this up? I've tried tea tree products, various shampoos. Thank you for help.
Posted Wed, 13 Nov 2013 in Skin Hair and Nails
Answered by Dr. Anjana Rao Kavoor 53 minutes later
Brief Answer:
Scalp itch is due to Coumadin

Detailed Answer:
Thanks for writing in to us.

I have read through your query in detail.

The symptoms of itching and burning scalp (mostly in the back) might be due to intake of Coumadin (warfarin). It is a known side effect of the medication and is seen in some patients who are prescribed Coumadin and needs to be discussed with your doctor and consult a dermatologist for prescription of medicated shampoo.

Since your condition requires you to be on Coumadin for sometime, I would like to make you aware of the more common serious side effects on the medication.

1. Hemorrhage
The only common side-effect of warfarin is hemorrhage (bleeding). Risk of bleeding is augmented if the INR is out of range (due to accidental or deliberate overdose or due to interactions), and may cause hemoptysis (coughing up blood), excessive bruising, bleeding from nose or gums, or blood in urine or stool.

The risks of bleeding is increased when warfarin is combined with antiplatelet drugs such as clopidogrel, aspirin, or nonsteroidal anti-inflammatory drugs.

2. Death of skin tissue (skin necrosis or gangrene)
This can happen soon after starting COUMADIN. It happens because blood clots form and block blood flow to an area of your body. Call your healthcare provider right away if you have pain, color, or temperature change to any area of your body. You may need medical care right away to prevent death or loss (amputation) of your affected body part.

3. Purple toes syndrome
Call your healthcare provider right away if you have pain in your toes and they look purple in color or dark in color.

I hope this helps.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor